Alert archive / Illinois / Flash Flood Warnings in 2009
Flash Flood Warning 39, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 11, 2009, 12:29 PM CDT for Jackson County, Williamson County, Illinois. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2009, 12:29 PM CDT (17:29 UTC)
- Expired
- Jul 11, 2009, 2:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, IL, Williamson County, IL
The radar
The Paducah radar (KPAH), 89 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 1:45 PM CDT | HEAVY RAIN 3.95 | De Soto, IL | RAINFALL MEASURED BETWEEN 6 AM AND 115 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1982 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 111729
FFWPAH
ILC077-199-111930-
/O.NEW.KPAH.FF.W.0039.090711T1729Z-090711T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CDT SAT JUL 11 2009
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JACKSON COUNTY IN SOUTHERN ILLINOIS...
WILLIAMSON COUNTY IN SOUTHERN ILLINOIS...
* UNTIL 230 PM CDT.
* AT 1223 PM CDT...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS
MOVING SOUTH ACROSS JACKSON AND WILLIAMSON COUNTIES. WHILE SOME
AREAS HAVE HAD A BRIEF BREAK IN THE RAIN...THIS NEW ROUND OF STORMS
WILL CONTAIN BRIEF BUT TORRENTIAL RAINFALL AND MAY PRODUCE ANOTHER 1
TO 2 INCHES OF RAIN BEFORE PUSHING SOUTH OF THE AREA BY 2 PM. LOCAL
LAW ENFORCEMENT REPORTS SOME ROADS ARE STILL FLOODED AND IMPASSABLE.
* LOCATIONS IN THE WARNING INCLUDE...
CARBONDALE...
DE SOTO...
CAMBRIA...
HURST...
CARTERVILLE...
MURPHYSBORO...
HERRIN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3790 8915 3787 8915 3787 8884 3760 8872
3761 8937 3795 8960
$$1 follow-up statement
000
WGUS73 KPAH 111924
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
224 PM CDT SAT JUL 11 2009
ILC077-199-111934-
/O.EXP.KPAH.FF.W.0039.000000T0000Z-090711T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMSON IL-JACKSON IL-
224 PM CDT SAT JUL 11 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 230 PM CDT FOR JACKSON AND
WILLIAMSON COUNTIES IN SOUTHERN ILLINOIS...
THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE
REGION...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. MORE
SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THE AFTERNOON
HOURS AND MAY CAUSE ADDITIONAL FLOODING ISSUES.
LAT...LON 3790 8915 3787 8915 3787 8884 3760 8872
3761 8937 3795 8960
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 11:03 AM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 11, 11:03 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 1103 AM CDT SAT JUL 11 2009 .UPDATE... INTERIM UPDATE FOR CURRENT AND SHORT TERM WEATHER TRENDS TODAY. && .DISCUSSION... SINCE ROUGHLY 815Z /315 AM CDT/...WHEN THE LINE OF CONVECTION DEVELOPED AND EXPANDED JUST NORTHWEST OF THE WFO PAH CWA...LOW LEVEL INFLOW /25-30KTS FROM THE SW THROUGH THE 925-850 MB LAYER/ HAS PERSISTED IN THE KVWX/KPAH VWP WIND PROFILES THIS MORNING. THE PRECIPITATION FIRED ALONG THE NNE/SSW ORIENTED AXIS OF 70+ SURFACE DEWPOINTS...WITHIN THE ROUGHLY 2 INCH PLUME OF PRECIPITABLE WATER NOTED ON THE GOES DERIVED SOUNDER IMAGERY. THE FLOW ALOFT REMAINS UNI-DIRECTIONAL WITH 30-50KT WINDS PERSISTING THROUGH THE 70-20H LAYER. SURFACE LAPS DATA SHOWS SOME CONVERGENCE IN A LINE FROM PERRYVILLE MO...TOWARD PADUCAH. ADNTICIPATE SOME BACKBUILDING ALONG AND NORTH OF THIS LINE AS UPSHEAR FLOW MOVES OVER THE COLD POOL LEFT BY THIS MORNINGS CONVECTION. THE BACK-BUILDING WILL BE SLIGHTLY PROGRESSIVE DURING THE AFTERNOON...MOVING SOUTHEAST THROUGH SOUTHERN ILLINOIS INTO THE PENNYRILE REGION OF WEST KENTUCKY. THE COVERAGE AND INTENSITY OF CONVECTION SOUTH OF A LINE FROM GORHAM ILLINOIS TO CADIZ SHOULD GRADUALLY DIMINISH THROUGH MIDDAY...BUT CONVECTION WILL LIKELY LINGER NORTH OF THIS LINE FOR THE NEXT SEVERAL HOURS. && .PREV DISCUSSION... /ISSUED 631 AM CDT SAT JUL 11 2009/ UPDATE... UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE. DISCUSSION /ISSUED 330 AM CDT SAT JUL 11 2009/... FORECAST CONTINUES RATHER MUDDLED WITH THIS PACKAGE ISSUANCE. MESOSCALE BAROCLINIC /THERMAL/ INTERACTIONS BETWEEN AND AROUND GROWING/DECAYING CONVECTIVE SYSTEMS ALONG AND TO THE N OF A SURFACE FRONTAL BOUNDARY WILL COMPLICATE MATTERS. AFOREMENTIONED FRONT WILL EASE SOUTH TOWARD NRN PORTIONS OF THE FORECAST AREA THIS TODAY... AND THIS IS WHERE STORMS WILL BE MORE LIKELY /ALONG THE I 64 CORRIDOR/. GIVEN DRY LOW LEVEL SOUNDING PROGS...COULD BE SOME DAMAGING WIND GUSTS IN ANY STRONGER CONVECTION. FRONT WILL LIKELY BECOME STATIONARY NEAR/ALONG THE OH RIVER THIS WEEKEND AS MID LVL SHORT WAVES PROPAGATE SE IN H50 NW FLOW REGIME. TIMING OF THESE RIPPLES OF ENERGY ALONG THE FRONT WILL NOT BE AN EASY TASK. ONE SUCH WAVE SHOULD PROPAGATE INTO THE REGION THIS EVENING...ENHANCING STORM CHCS ALONG THE FRONT. THEN...GFS/ECMWF BRING A MORE DEFINED FEATURE SE ACROSS THE REGION SUNDAY NIGHT. HOWEVER...THE MODELS DISAGREE ON THE SFC FRONTAL POSITION BY THAT TIME. THE GFS TAKES THE CONVECTIVE COMPLEX FARTHER NE THAN THE ECMWF...WHICH BRINGS IT RIGHT OVER THE QUAD STATE. WILL MAINTAIN HIGH CHC POPS FOR NOW...AND POSSIBLY LET THE DAY SHIFT HONE IN ON TIMING LOCATION IF MODEL TRENDS CONVERGE ON A SOLUTION. WHERE THE STORMS DO FORM...SHOULD BE ENOUGH SHEAR ALOFT TO RAISE A CONCERN FOR BOW SEGMENTS AND DAMAGING WINDS. FRONT WILL BE IN NO HURRY TO LEAVE THE REGION MONDAY EITHER...SO WILL NEED TO CONTINUE CHC POPS FOR THEN TOO. FINALLY LOOKS AS THOUGH THE MID LEVEL RIDGE BRINGING SEVERE HEAT TO THE SRN PLAINS/TX WILL BUILD NE TUE/WED TIME FRAME...SO SHOULD SEE THE FRONT LIFT OR WASH OUT IN THAT TIME FRAME. THIS WILL LEAD TO DECREASING POPS AND INCREASING HEAT AS WE HEAD INTO MID WEEK. AVIATION... SCATTERED THUNDERSTORMS...SOME WITH HEAVY RAINFALL...EXPECTED AT THE TAF SITES MAINLY FROM LATE MORNING AND THROUGH THE AFTERNOON HOURS. VFR CONDITIONS EXPECTED A MAJORITY OF THE TAF PERIOD...EXCEPT MVFR CIGS AND MVFR TO EVEN IFR VSBYS POSSIBLE WITH ANY SHOWERS OR STORMS. LIGHT SOUTH WINDS WILL BECOME SOUTHWEST AND INCREASE TO 8 TO 12KTS WITH SOME HIGHER GUSTS BY LATE MORNING. DECREASING THUNDERSTORM CHANCES AND WINDS EXPECTED AFTER 01Z. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && AVIATION...ML SHORT/LONG TERM...SMITH
Hazardous weather outlook, Jul 11, 11:43 AM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1143 AM CDT SAT JUL 11 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1143 AM CDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND TONIGHT. MOST STORMS SHOULD REMAIN BELOW SEVERE LIMITS DURING THIS TIME PERIOD. HOWEVER...LOCALLY HEAVY RAIN WILL BE THE PRIMARY WEATHER HAZARD...WHICH COULD PRODUCE LOCALIZED FLOODING. ANY STORMS THAT OCCUR WILL STILL BE CAPABLE OF PRODUCING FREQUENT AND DEADLY LIGHTNING...SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT. DAMAGING WIND GUSTS AND HAIL WILL BE THE PRIMARY CONCERNS. AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION... ANY THUNDERSTORM THAT DEVELOPS DURING THIS TIME FRAME WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND FREQUENT DEADLY LIGHTNING. A SMALL CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ACROSS PART OF THE OUTLOOK AREA MONDAY THROUGH WEDNESDAY. AT THIS TIME...THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. MORE HUMID CONDITIONS WILL RETURN TO THE AREA NEXT TUESDAY THROUGH THURSDAY. AFTERNOON HEAT INDEX READINGS ARE LIKELY TO RISE INTO THE 100 TO 105 DEGREE RANGE DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF HEAVY RAIN...STREET FLOODING OR ROAD CLOSURES ARE ENCOURAGED TODAY. OTHERWISE...SPOTTER ACTIVATION MAY BE REQUESTED ON SUNDAY. SMITH
In the hours before
Local storm report, Jul 11, 9:02 AM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
902 AM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM HEAVY RAIN ANNA 37.46N 89.24W
07/11/2009 M2.41 INCH UNION IL CO-OP OBSERVER
TOTAL RAINFALL SINCE BEGINNING OF STORMS THIS MORNING.
&&
SMITTYLocal storm report, Jul 11, 9:22 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
922 AM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM FLASH FLOOD WALTONVILLE 38.21N 89.04W
07/11/2009 JEFFERSON IL LAW ENFORCEMENT
HIGHWAY FLOODING REPORTED ALONG HIGHWAY 148 NEAR
WALTONVILLE AND ALONG HIGHWAY 15 NEAR WOODLAWN.
&&
SMITTYLocal storm report, Jul 11, 9:31 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
931 AM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM HEAVY RAIN CARBONDALE 37.72N 89.22W
07/11/2009 M4.50 INCH JACKSON IL CO-OP OBSERVER
OBSERVER REPORTED 4.5 INCHES OF RAIN OVER PAST 3 HOURS.
DITCHES IN FRONT OF HOUSE OVERFLOWING...BETWEEN 2.5 AND 3
FEET DEEP...ONTO SIDEWALKS.
&&
SMITTYLocal storm report, Jul 11, 10:02 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1002 AM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN HURST 37.84N 89.14W
07/11/2009 M2.60 INCH WILLIAMSON IL EMERGENCY MNGR
HEAVY RAIN REPORTED FROM 5 AM TO 945 AM IN THE COMMUNITY
OF HURST.
&&
SMITTYLocal storm report, Jul 11, 10:15 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1015 AM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM FLASH FLOOD CARBONDALE 37.72N 89.22W
07/11/2009 JACKSON IL TRAINED SPOTTER
INTERSECTION OF WALL AND WALNUT STREET IS UNDER SEVERAL
FEET OF WATER.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:45 AM CDT | Areal Flood Advisory | PAH | Jackson, Jefferson, Perry, Wayne | 2 hr |
| Jul 11, 7:48 AM CDT | Flash Flood Warning | PAH | Jefferson | 3 hr |
| Jul 11, 8:27 AM CDT | Areal Flood Advisory | PAH | Franklin, Johnson, Union, Williamson | 3 hr |
| Jul 11, 8:48 AM CDT | Areal Flood Advisory | PAH | Jackson, Perry | 3 hr |
| Jul 11, 9:38 AM CDT | Flash Flood Warning | PAH | Franklin, Jackson, Williamson | 3 hr |
| Jul 11, 10:11 AM CDT | Areal Flood Advisory | PAH | Johnson, Massac, Pope | 3 hr |
| Jul 11, 10:44 AM CDT | Flash Flood Warning | PAH | Jefferson | 3 hr |
| Jul 11, 11:48 AM CDT | Areal Flood Advisory | PAH | Perry | 117 min |
| Jul 11, 2:29 PM CDT | Areal Flood Advisory | PAH | Franklin, Williamson | 2 hr |
Nearby
Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.